People with HIV who are treated with anabolic steroids to prevent AIDS wasting may realize modest gains in weight and muscle mass, a new review shows.
The review covered 13 studies of adults age 24 to 42 with HIV, 294 of whom received anabolic steroids for at least six weeks and 238 of whom received placebo. The average weight increase in those taking anabolic steroids was nearly three pounds.
“The magnitude of weight gain observed may be considered clinically relevant,” said lead author Karen Johns, a medical assessment officer from the agency Health Canada. “One hopes there would be greater weight gain with the long-term use of anabolic steroids; however, this has not been proven to date in clinical trials.”
The review appears in the most recent issue of The Cochrane Library, a publication of The Cochrane Collaboration, an international organization that evaluates medical research. Systematic reviews draw evidence-based conclusions about medical practice after considering both the content and quality of existing medical trials on a topic.
AIDS wasting, which leads to significant weight loss in people with HIV, causes severe loss of weight and muscle and can lead to muscle weakness, organ failure and shortened lifespan. Researchers have long sought to reverse this common, destructive effect of HIV with mixed success.
The wasting stems from loss of the body’s ability to grow muscle and from low levels of testosterone.
Anabolic steroids are synthetic substances similar to the male sex hormone testosterone that promote growth of skeletal muscle and the development of male sexual characteristics.
Although most recently in the news for their misuse by professional athletes, anabolic steroids have legitimate medical application for men with low testosterone and people with certain types of anemia. Two anabolic steroids available in the United States, nandrolone decanoate and oxandrolone, have been used to help increase weight and muscle mass in small studies of people with wasting.
Conversely, anabolic steroid use has been associated with increased rates of HIV in those who share needles or use nonsterile needles when they inject steroids.
In the review studies, anabolic steroids were administered to patients either orally or by injection. The main side effects were mild and included abnormal liver function tests; acne; mild increase in body hair; breast tenderness; increased libido, aggressiveness and irritability; and mood swings - all common side effect of anabolic steroid use.
“The risks and side effects of taking anabolic steroids long-term are certainly of concern,” Johns said. “We were unable to assess these risks in our review due to the short duration of treatment in the studies.”
Wayne Dodge, M.D., the HIV/AIDS program director at the Group Health Cooperative in Seattle, suggests that clinicians should obtain blood testosterone levels, “if an HIV-infected individual has had significant weight loss, significant fatigue or muscle wasting, and particularly if associated with a significant decrease in libido and erections. If [testosterone] is in the low or low-normal range then a trial of [steroids] could be tried. The individual and the clinician should decide what result would constitute a successful trial: weight gain of 15 pounds, a 30 percent improvement in sense of well-being [or] a successful erection once a week.”
The reviews authors conclude that further studies are needed to determine if increase in weight leads to improved physical functioning and quality of life, and ultimately increased survival, as well as the potential for serious side effects, especially with prolonged use.
Johns K, et al. Anabolic steroids for the treatment of weight loss in HIV-infected individuals. The Cochrane Database of Systematic Reviews 2005, Issue 4.
The Cochrane Collaboration is an international nonprofit, independent organization that produces and disseminates systematic reviews of health care interventions and promotes the search for evidence in the form of clinical trials and other studies of interventions.
Revision date: July 5, 2011
Last revised: by Amalia K. Gagarina, M.S., R.D.